Welcome any advice

Hi, my name is Rosemarie. I a a 61 year old female that has been suffering with vestibular migraines and bppv for 8 years. Recently, my neurologist put me on Propranolol. My normal blood pressure is low and now this medication is really doing a number on me. I feel worse. Anyone experiencing symptoms with this med?

I’m not suggesting you don’t persevere for a bit to see if you adjust (many board members have found success with Propanolol), but do start planning your next option.

I had a bad experience with Propanolol from the get-go and it really slowed me down. I felt I had gained 20 years in a few days. My next drug attempt was Amitriptyline and that really helped me a lot. I stayed on that drug for 1.5 years with few issues.

(welcome to the board btw)

Thank you for responding. My first medication was amitriptyline. I was actually given a very low dose due to a previous bad experience. I wasn’t able to form a sentence taking that. Happy to hear it is helping you.

How odd! You didn’t cut the pills and send your tongue to sleep did you?

No, it was 25mg and I couldn’t think straight when I took it. Tried for about one month and then went on propranolol.

Hi

Pls can you clarify. Are you saying the propranolol has lowered yr blood pressure, or you think it might be giving you some other symptoms. I take propranolol. My BP tends to be on high side but it’s done nothing to lower mine unfortunately but it’s good, tried and regularly used for MAV/VM and you’d have to fight me to get me to give it up so hang in there a second and let me know exactly what you think it might be causing. Very interested to hear.

25mg is a pretty high starting dose … would have recommended 10mg to start with, but no cutting.

I never went higher than 20mg nocte.

My previous response of the 25mg was regarding the amitriptyline. I am on 10 mg 2x a day of the propranolol. Before I started taking the propranolol,my blood pressure was low. The neurologist felt that this dose would help the vestibular migraines. But it has lowered my pressure even more that now I feel lightheaded going from a sitting to standing position. I cannot lower my head and have headaches… I don’t have energy and have gotten dizzy on several occasions.
I have an appointment with the neurologist tomorrow. Will keep you posted if you are interested.

Thank you so much for this info. In my doctors words he told me I was getting the pediatric dose. I didn’t know there was a lower dosage and I never asked. I have appointment with him tomorrow and will certainly question this. I might be willing to give amitriptyline another try.

1 Like

Hi Rosemarie

That figures. Sounds like propranolol doing all that - typical PP side effects. It’s not uncommon. No doubt you’ll be taken off it tomorrow. As you were told it’s a tiny dose. I started off with 3 x 10mg and increased another 10mg every 5th day. It’s obviously not the drug for you. Amazing how individuals vary although most migraineurs are meds sensitive anyway. Thanks for the offer. Yes, will be very interested in yr progress. All the best with your search for the right drug for you, it’s usually a question of trial and error so welcome to the club! Helen

Sorry to hear that Propanolol worsens your symptoms. I hope you can find a med that gives you some relief. Also might be worth trying Verapamil, which I tend to like better than Propanolol. My normal blood pressure is a bit low too, and it went a bit lower at the start of Verapamil and I definitely felt it. Whenever I increase the dose I can usually feel a bit lightheaded for a couple days, especially getting up as you stated in your post. But week after week my body seems to just adjust to it okay. I had to start on a super low dose to get used to it - 40mg tab cut in half. After 7 weeks I am now up to 240mg. I also believe a bit more salt can help keep the blood pressure up for some people. But be careful with that if you suspect a meneires-like condition.

Just got back from Doctor and he wants to put me on a new drug called aimovig . It is a once a month injection. Not quite sure how I feel about this.
Has anyone heard about this drug?

Wow! Heard of it. It’s brand new on the market. Go through the Search on this forum - just key word it in - and you shd find a link to article on it easily posted month/6 weeks back. It’s been trialled on regular headache migraineurs but not MAVers. We are left to wonder whether it’ll help with the dizziness/imbalance. You going to hv it. Be the first dizzy guinea pig maybe. Very interested to hear what develops. Are you US or UK based. I didnt think it was available outside US but don’t know that for a fact. Helen

Yes, I am in the U.S. I will research it but right now I am very leary. Left message at Dr office. I didn’t realize how new it was. Will keep you posted.

I have been on propranolol for two months now and it really seems to be helping me. I am about 95% less dizzy on a regular basis every day. My blood pressure has always been on the lower side, and this has lowered it more, along with the lower pulse. However, it doesn’t seem to have caused any problems for me. I do feel a bit more sleepy, but it’s much better than feeling dizzy all the time. I also noticed that my dreams are more colorful and vivid, complete stories – LOL. I am taking 80 MG a day in the morning. I am just hoping now that it doesn’t cause me any weight gain.

Hi

Good to meet you. Interesting to find somebody else on PP. I think there’s just the two of us. I’ve bn on it over 2 years now. It’s done wonders for me. Virtually stopped the 24/7 dizzy provided it’s not pushed too hard. Which after over 3 years is great. Still hv off days but balance usually hangs in there now. Had one yesterday, overchallenged it the day before I suspect. Frustrating. Wish it wd lower my BP cos it’s higher than it shd be but it hasn’t but like you have very low pulse. Guess WE should carry something in case of accident to explain drug we are on maybe?? Same as you with the dreams, exactly. I’ve even woke up, gone back to sleep and finished the story! How’s that for service. Free entertainment. Bn bit lethargic last 3/4 weeks but think it might be combination of PP and current heat wave. Very recently bn waking up some mornings and feels like somebody forgot to switch my brain on so it could sync with my eyes etc. That’s very recent too. Think (and have read elsewhere) PP does hv adverse intervention with heat. Noticed this last summer. If you get hot you don’t perspire the same and you go on getting hotter. I keep out of the bright high summer sun anyway because since MAV it seems main trigger but think wd hv to avoid anyway because of the PP. Weight gain: read you put on 7lbs on PP and I did almost instantly and cant shift it. Was previously more or less same weight for decades apart from reduction due to fretting over MAV at one time. Never heavier. As you say small price to pay.

Good morning. Just to update my situation. After doing my own research, I decided not to go on the Amovig. Quite honestly, didn’t seem the right drug for my symptoms. Before I left the doctors office he gave me two prescriptions to be taken as needed because it was going to take about 1 month to process the Amovig.
One is Valium to be taken when I feel the vertigo sysmptoms. The other is Butalb-acetaminophen-caff.
I don’t think I will take this since the first side effect is dizziness. So for now I will try the homeopathic approach and Excedrin migraine if needed.
Hope you are all doing well

Good day. Don’t blame you abt the injection. I’d rather somebody else be the guinea pig too. Much rather. Valium is little used these days in UK where I am and out of favour generally. There are others on here who take it but I don’t think it’s a MAV preventative as such. The other one I had to look up - a sedative. Hadn’t heard anybody taking that for VM. If it comes down to you having to take meds in future don’t let ‘dizziness’ listed as a symptom put you off on its own because nearly every drug lists it as a main side effect which would very much restrict yr choices. It know it’s off putting. Been there myself but it’s amazingly commonly listed as side effect and you never known it might not ‘get’ you after all. Thanks for letting us know and goid luck with your chosen path.

1 Like

don’t let ‘dizziness’ listed as a symptom put you off

I totally agree, I was scared of any meds for a long while because they all have a warning on them about dizziness. I guess Verapamil kind of makes me feel lightheaded sometimes, which is sort of another form of dizziness, but it made my regular dizziness fade quite a bit (-:

1 Like

Hi ander454,

I’m so glad to hear verapamil has worked so well for you! It seems to have been a success for some people on this blog. I’m wondering, how long did it take for you to notice the positive effects? My BP is naturally a bit low to begin with as well. I started 120 mg Extended Release about 8 days ago, and have noticed my BP has dropped as well as made me feel slightly dizzy and just overall pretty tired/sleepy. Honestly it’s hard to tell though, with me having 24-7 dizziness symptoms. Any feedback is appreciated. Thanks :slight_smile:

Best,
Elizabeth